iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryantipsychotic withdrawalMy mother has recurring anxiety issues. Please help.

What could cause anxiety and agitation if a patient stops taking antipsychotic medication?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Manjunadh M

Medically reviewed by

iCliniq medical review team

Published At June 16, 2023
Reviewed AtOctober 12, 2023

Patient's Query

Hi doctor,

My mother is 74 years old. Two years back, she was diagnosed with depression and prescribed Locert 50 (Sertraline) and Lepose 1 (Lorazepam) for six months. After that, she was completely recovered. For the past few months, she has started taking Lepose 1 whenever she feels slight anxiety. The past few days, as soon as she stopped taking Lepose, she has started having anxiety and agitation (strong bouts with the urge to make hand movements).

Could you please suggest any solution?

Is she getting addicted, and these are withdrawal symptoms? Please suggest remedial measures.

Thank you.

Answered by Dr. Manjunadh M

Hii,

I read your query and understand your concern.

Lorazepam is a rapidly addicting drug, which means it is very likely that your mother is experiencing withdrawal symptoms. It is not a good choice for an elderly person to take as and when required. Since she took it frequently for a month, sudden stoppage would cause withdrawal symptoms like tremors and anxiety. Since she has been feeling a recurrence of anxiety symptoms for the last month, it could also indicate a possibility of another bout of depressive episodes happening in a while. You can try to slowly reduce the dose of Lorazepam to half, continue it for a couple of days, reduce it to half again for another two days, and stop. Observe her for a week. If you feel she has other persistent symptoms of depression like the past episode, you can restart Sertraline (Sertraline Hydrochloride) 25 milligrams and increase it to 50 milligrams after a week.

Consult with her doctor and take the medicine with their consent.

Thank you.

Patient's Query

Hi doctor,

Thank you for your answer.

She is already taking just half a tablet of Lorazepam 1 milligram. I have tried to wean her away from this medicine by stretching the time of the next dosage to 48 hours. She only feels discomfort after that.

Is it the right thing to do?

Thank you.

Answered by Dr. Manjunadh M

Hi,

Welcome back to icliniq.com.

Yes, slowly stop that medicine and reduce the current dosage to half. I guess your mother is taking 0.5 milligrams tablet once per night, so make it into 0.25 milligrams per night for a few more days, then if possible, reduce further and stop. It is a pretty addictive drug, so she might experience some withdrawal symptoms, which will resolve. Be mindful of another episode of depression in case symptoms persist. Consult with a doctor and take the medicine with their consent.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Manjunadh M
Dr. Manjunadh M

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy